IDEAS home Printed from
   My bibliography  Save this paper

Optimal Length of Leys in an Area with Winter Damage Problems – Optimal Economic Lengths of Leys


  • Hegrenes, Agnar
  • Lien, Gudbrand D.
  • Hardaker, J. Brian


The optimal economic life cycle of grass leys with winter damage problems in northern Norway and the threshold of winter damage before it is profitable to re-seed grasses are investigated. The loss in profit of a sub-optimal strategy compared to an optimal strategy is briefly discussed. An infinite horizon stochastic dynamic programming model including a normally distributed yield process with possibilities for discrete downward jumps is developed. The jump process reflects the sudden drop in production after winter damage. Normally the yield of ley increases the first few years after a year with downward jump, and this dynamic is included in the model. The transition probabilities used in the model are estimated with Monte Carlo simulation. Our result show that, in the case of winter damage of 50% or more compared to fields without winter damage, it is optimal to replace the ley immediately. If the winter damage is limited to 20-40% of the yield of fields without winter damage, the replacement decision depends on the age of the ley and the current yield level. It does not always pay to replace immediately mildly winter damaged fields that are still producing high yields. It does not pay to replace a ley if there has been no winter damage since establishment and if the relative yield level is ‘satisfactory’ at least until the first episode of winter damage occurs.

Suggested Citation

  • Hegrenes, Agnar & Lien, Gudbrand D. & Hardaker, J. Brian, 2002. "Optimal Length of Leys in an Area with Winter Damage Problems – Optimal Economic Lengths of Leys," 13th Congress, Wageningen, The Netherlands, July 7-12, 2002 6945, International Farm Management Association.
  • Handle: RePEc:ags:ifma02:6945

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. Richard E. Just & Quinn Weninger, 1999. "Are Crop Yields Normally Distributed?," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 81(2), pages 287-304.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Farm Management;


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ags:ifma02:6945. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.